Iowa, 2012Hail and Damaging Winds in Iowa, June 16, 2012
June 16, 2012 · NWS DMX · 15 events in 5 counties and zones
The cold front that entered the state on the 15th made slow progress east during the day on the 16th. The atmosphere became unstable by early to mid afternoon with CAPE values rising to 2000 to 4000 J/kg and the lifted index falling to the -4 to -9 C range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $20,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The cold front that entered the state on the 15th made slow progress east during the day on the 16th. The atmosphere became unstable by early to mid afternoon with CAPE values rising to 2000 to 4000 J/kg and the lifted index falling to the -4 to -9 C range. Downdraft CAPE was not as high as the previous day, in the 500 to 800 J/kg range. Precipitable water was relatively high, in the 1.5 to 1.7 inch range. The freezing level remained around 14,000 feet, helping to limit hail production somewhat. Available CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 600 J/kg. The LCL remained a relatively high 1250 meters. Moderate shear was available with 35 to 45 kts present. Thunderstorms formed along and ahead of the cold front. The strongest storms formed across southern Iowa, where the greatest instability and deeper moisture were present. The cluster of stronger storms then pushed east across the southern two to three tiers of Iowa counties. Heavy rainfall of one to three inches occurred in Ringgold County, along with nickel to quarter size hail. One inch diameter hail occurred in Davis County, with quarter size hail also reported in Taylor County. The storms moved and developed eastward. As they did, wind became more of an issue. Wind damage occurred southwest of Lamoni in Decatur County. As the storms moved through the southeast part of the CWA, 62 MPH winds were recorded at the Ottumwa Airport. As the cluster of storms moved east they became more cold pool dominated. Winds of 65 to 75 MPH were recorded before the storms left the Des Moines CWA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 12:10 PM CST, 16 minutes earlier.
Area forecast discussion, Jun 16, 12:10 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT SAT JUN 16 2012
...UPDATED FOR 18Z AVIATION DISCUSSION...
.SHORT TERM.../TODAY/
THE MESSY PATTERN CONTINUES OVER IOWA TODAY. AS OF 4 AM THE MCV
THAT DRIFTED ACROSS THE CWA YESTERDAY AND LAST EVENING WAS OVER
NORTHEAST IOWA. RADAR ANIMATION SHOWED SHOWERS ROTATING AROUND A
LOW THAT WILL CONTINUE TO SHIFT NORTHEAST THROUGH THE MORNING. THE
NEXT SHORTWAVE TO AFFECT THE AREA IS OVER THE PLAINS AND WILL SHIFT
ACROSS THE AREA TODAY INTO THIS EVENING. IN ADDITION...ANOTHER COLD
FRONT WILL SWEEP ACROSS CENTRAL IOWA THIS AFTERNOON. WE HAVE
MOISTURE RETURNING TO THE AREA AND INSTABILITY WILL INCREASE TO
AROUND 3000 CAPES THIS AFTERNOON. GIVEN THAT STORMS ARE ONGOING
ACROSS NEBRASKA AT THIS TIME THERE IS LITTLE DOUBT THAT WE WILL SEE
STORMS AGAIN THIS AFTERNOON. THE AFOREMENTIONED SHORT WAVE SHOULD
PROVIDE SUFFICIENT FORCING SO THUNDERSTORMS WILL MOVE INTO THE AREA
LATE MORNING/AFTERNOON AND INTENSIFY SOME.
NOT SURE ON HOW WIDESPREAD THE SEVERE POTENTIAL MIGHT BE HOWEVER.
LOW LEVEL SHEAR IS MODEST BUT DEEP LAYER SHEER IS LACKING. STEEP
LAPSE RATES ARE ALSO GOING TO DEVELOP ACROSS THE AREA THIS AFTERNOON
AND IT DOES APPEAR THAT THERE IS SOME POTENTIAL FOR SEVERE STORMS
ALONG THE FRONT BASED ON SOUNDINGS. STRONG WIND POTENTIAL SHOULD
EXIST WITH THESE STORMS SUPPORTED BY DCAPES AROUND 1500 ALONG THE
BOUNDARY LATE THIS AFTERNOON. LOCATIONS THAT DO SEE STORMS SHOULD
ONCE AGAIN SEE SOME MODERATE TO LOCALLY HEAVY RAINFALL AS WELL WITH
PWATS ONCE AGAIN APPROACHING 1.75 INCHES.
.LONG TERM.../TONIGHT THROUGH FRIDAY/
THREE MAIN AREAS OF CONCERN EARLY THIS MORNING...PRECIP TRENDS
TONIGHT...WARMTH MON THROUGH WED...AND PRECIP ASSOCIATED WITH
FRONTAL PASSAGE AROUND WED AND THU. QUESTION FOR TONIGHT WILL BE
WHETHER EVENING CONVECTION IS LINGERING FROM CURRENT HIGH PLAINS
PRECIP OR ADDITIONAL DEVELOPMENT SHORTLY AFTER PEAK HEATING WITH
FRONTAL PASSAGE. 00Z HRW WRF NMM/ARW SOLUTIONS ARE TOO SLOW WITH
CURRENT CONVECTION...WHICH IS OFTEN THE CASE AS ITS EXPLICIT
CONVECTIVE SCHEMES TRY TO CATCH UP. IF YOU SPEED THOSE SOLUTIONS UP
THREE-FOUR HOURS THEY SUGGEST ANY LINGERING PRECIP FROM TODAY WILL
BE EAST OF OUR AREA BY 00Z WITH ATTENTION TO ADDITIONAL DEVELOPMENT
ALONG THE FRONT. THIS SEEMS REALISTIC CONSIDERING ADEQUATE FORCING
SHOULD BE AVAILABLE ON TRAILING EDGE OF CURRENT WY/MT PV
ANOMALY/SHORT WAVE AS IT TRACKS INTO MN BY 00Z. WRF RUNS DO NOT
DEPICT MUCH IN THE WAY OF AREAL COVERAGE HOWEVER SO HAVE KEPT POPS
IN THE CHANCE CATEGORY...TRANSITIONING FROM NW-SE. 0-6KM SHEAR IS
NOT TOO IMPRESSIVE SO DO NOT EXPECT MUCH OF A SEVERE THREAT WHICH IS
SOMEWHAT CONDITIONAL ANYWAYS DEPENDING ON HOW MUCH WE CAN RECOVER
FROM PLAINS DEBRIS.
AFTER A BREAK THROUGH MUCH OF THE WEEKEND...A MINOR CONCERN WILL BE
ELEVATED CONVECTIVE POTENTIAL SUN NIGHT. GFS/ECMWF THETA-E
ADVECTION IS IMPRESSIVE...HOWEVER ADEQUATE MOISTURE ALONG 310K ISENT
SURFACE AND BAROCLINIC ZONE IS SUSPECT WITH PRESSURE DEFICITS QUITE
LOW. STRONG WARM ADVECTION OFTEN SEEMS TO OVERCOME MOISTURE
DEFICIENCIES HOWEVER SO HAVE BEEN A BIT MORE AGGRESSIVE ON POPS WITH
THEIR SRN EXTENT. BY MON MORNING WARM ADVECTION PUSHES NORTHWARD
WITH IA WELL INTO WARM SECTOR. SOUNDINGS DEPICT BRISK SWLY WINDS SO
CONTRARY TO THE GFS...MIXING SHOULD BE QUITE AGGRESSIVE AND COULD
VERY WELL PUSH TEMPS CLOSE TO THE NAM. WITH THIS IN MIND HAVE
BUMPED UP TEMPS ALL THREE DAYS...ESPECIALLY MON WHICH IS NOW WELL
INTO THE 90S IN MOST LOCATIONS. GFS HAS BEEN DIFFICULT TO USE
RECENTLY FOR TEMPS...DEWPOINTS AND POTENTIAL INSTABILITY. SOUNDINGS
HAVE NOT BEEN AGGRESSIVE ENOUGH MIXING /TOO COOL/ WITH TOO MUCH
MOISTURE 1KM AND BELOW.
WED INTO THU STILL LOOKS ON TARGET FOR ANOTHER APPRECIABLE PRECIP
EVENT. CONFIDENCE IN THIS IS ABOVE AVERAGE AS GFS/GEFS/ECMWF AND
GEM ALL OFFER SIMILAR PATTERNS WITH NWRN CONUS LONG WAVE TROUGH
DRAGGING FRONT INTO IA BY LATE IN THE DAY WED. FORCING AHEAD OF
WAVE AND RIGHT ENTRANCE REGION DIVERGENCE OF MN/ONTARIO JET SEGMENT
SHOULD BE SUFFICIENT TO OVERCOME ANY CAP AND PRODUCE
PRECIP...ESPECIALLY OF THE MORE ELEVATED VARIETY INTO THE NIGHT.
SHEAR SHOULD BE ADEQUATE FOR SEVERE WEATHER FARTHER NORTH
IMMEDIATELY ALONG THE FRONT CONSIDERING THE DEGREE OF INSTABILITY.
WITH MEAN WIND PARALLEL TO SAGGING FRONT...DEEP WARM CLOUD DEPTHS
AND PWS IN EXCESS OF 1.75 INCHES COULD SEE DECENT RAINS. DO NOT
EXPECT MUCH OF A FLOOD THREAT HOWEVER WITH HEAT AND BRISK SWLY WINDS
PRECEDING EVENT EARLY IN THE WORK WEEK. RELATIVELY HIGHER
CONFIDENCE CONTINUES TO END THE WEEK AS WELL WITH MODELS IN
AGREEMENT INCREASING AMPLITUDE WITH ROCKIES RIDGE AND NERN CONUS
THROUGH. SHOULD DRY OUT FOR A BIT BEHIND MIDWEEK SYSTEM...BUT WARM
ADVECTION PRECIP MAY RETURN TO MO VALLEY BY SAT BEYOND THE PERIOD
AND EVEN INTO THE NEXT WEEK.
&&
.AVIATION 16/12Z...
MCV MOVING ACRS NORTHERN MISSOURI WILL PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS IN SOUTHERN IOWA WITH ISOLATED TO SCATTERED CONVECTION
IN THE NORTH ALONG A WEAK BOUNDARY SLIDING THROUGH THE STATE THIS
AFTERNOON. MVFR TO ISOLD IFR CONDITIONS WILL OCCUR IN AND AROUND
THE STORMS ALONG WITH GUSTY WINDS. THIS PRECIPITATION WILL SLIDE
SOUTHEAST THIS EVENING WITH WIDESPREAD VFR CONDITIONS OVERNIGHT
ALTHOUGH THERE WILL BE SOME THREAT OF FOG DEVELOPMENT TOWARD MORNING
WITH THE RAINFALL FROM THIS AFTERNOONS STORMS ALONG WITH LIGHT
WINDS. THE VFR CONDITIONS WILL PERSIST INTO SUNDAY AS A WARM
AIRMASS EXPANDS INTO THE STATE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...FAB
LONG TERM...BSS
AVIATION...COGIL
Hazardous weather outlook, Jun 16, 4:48 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT SAT JUN 16 2012
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
548 AM CDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREA WIDE TODAY BEFORE
BEING RELEGATED TO THE SOUTHEAST THIRD OF IOWA OVERNIGHT. A FEW OF
THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES REMAIN IN THE FORECAST OVER FAR SOUTHERN IOWA
SUNDAY...AND ACROSS NORTHERN IOWA SUNDAY NIGHT INTO MONDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED.
HEAT AND HUMIDITY WILL RETURN BY MONDAY WITH HEAT INDICES
APPROACHING OR JUST EXCEEDING 100 DEGREES DURING THE AFTERNOON.
THUNDERSTORM CHANCES THEN INCREASE TUESDAY NIGHT NORTHWEST AND
OVER THE ENTIRE AREA BY WEDNESDAY NIGHT AND THURSDAY. A FEW OF
THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER TODAY...AND
AGAIN AROUND MIDWEEK.
SMALL
In the hours before
Local storm report, Jun 16, 9:30 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 AM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 3 S FONDA 42.54N 94.85W
06/15/2012 CALHOUN IA PUBLIC
SEVERAL SIX TO EIGHT INCH LIMBS DOWN. TOP OF A LARGE TREE
WAS SHEARED OFF. PEA SIZE HAIL ALSO OBSERVED.
&&
DEITSCHLocal storm report, Jun 16, 10:36 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG SSW JOLLEY 42.48N 94.72W
06/15/2012 CALHOUN IA PUBLIC
SEVERAL LARGE TREES DOWN ACROSS TOWN. ONE TREE FELL ON
TOP OF POWER LINES KNOCKING THEM TO THE GROUND. TIME
ESTIMATED FROM RADAR.
&&
DEITSCHLocal storm report, Jun 16, 10:57 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 4 E VARINA 42.66N 94.82W
06/15/2012 POCAHONTAS IA PUBLIC
SEVERAL 6 INCH LIMBS DOWN ACROSS THE YARD. PEA SIZE HAIL
ALSO OBSERVED. TIME ESTIMATED FROM RADAR.
&&
DEITSCHEvent by event
8 thunderstorm wind, 4 hail, 3 heavy rain. Local standard time, as filed.
Heavy Rain, Ringgold
- When
- June 16, 12:26 PM CST to 2:26 PM CST
- Where
- Ringgold County, 4.18 mi S of Mt Ayr Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -94.210
Trained spotter reported 2.3 inches of rain in the past two hours. No flooding observed.
Hail, Taylor
- When
- June 16, 1:04 PM CST
- Where
- Taylor County, 2.71 mi ESE of Bedford Arpt
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.620, -94.670
Hail, Ringgold
- When
- June 16, 1:35 PM CST
- Where
- Ringgold County, 0.87 mi SW of Mt Ayr
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -94.240
Trained spotter on the west side of Mount Ayr reported nickel size hail and wind gusts of 35 MPH.
Hail, Ringgold
- When
- June 16, 1:35 PM CST
- Where
- Ringgold County, 0.52 mi W of Mt Ayr
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -94.240
A trained spotter reported mostly pea to nickel size hail with a few quarter size mixed in.
Thunderstorm Wind, Decatur
- When
- June 16, 2:11 PM CST
- Where
- Decatur County, 0.52 mi W of Lamoni
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.620, -93.940
Several three to four inch branches were down across the yard.
Heavy Rain, Ringgold
- When
- June 16, 2:30 PM CST
- Where
- Ringgold County, 0.52 mi W of Mt Ayr
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -94.240
Trained spotter reported 2.8 inches of rain so far today.
Heavy Rain, Ringgold
- When
- June 16, 2:39 PM CST
- Where
- Ringgold County, 1.25 mi WSW of Mt Ayr
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -94.250
Trained spotter reported 3.3 inches of rain so far today.
Hail, Davis
- When
- June 16, 3:00 PM CST
- Where
- Davis County, 0.52 mi W of West Grove
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -92.560
Thunderstorm Wind, Wapello
- When
- June 16, 3:20 PM CST
- Where
- Wapello County, 2.95 mi SSE of Rutledge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.940, -92.450
Numerous branches six inches or larger were blown down.
Thunderstorm Wind, Wapello
- When
- June 16, 3:28 PM CST
- Where
- Wapello County, 1.04 mi W of Ottumwa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Unknown
- Coordinates
- 41.020, -92.420
Three inch and larger branches down.
Thunderstorm Wind, Wapello
- When
- June 16, 3:30 PM CST
- Where
- Wapello County, 1.71 mi ENE of Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -92.440
Medium size tree down along with numerous branches. Minor street flooding.
Thunderstorm Wind, Wapello
- When
- June 16, 3:32 PM CST
- Where
- Wapello County, 1.04 mi W of Ottumwa
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.020, -92.420
Measured by an IDOT RWIS site near Ottumwa on Highway 63.
Thunderstorm Wind, Wapello
- When
- June 16, 3:34 PM CST
- Where
- Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 41.110, -92.450
Thunderstorm Wind, Wapello
- When
- June 16, 3:44 PM CST
- Where
- Wapello County, Ottumwa
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -92.400
Larger than one foot diameter trees down. A light pole was also blown down. One large tree was snapped off on the trunk near the school.
Thunderstorm Wind, Wapello
- When
- June 16, 3:45 PM CST
- Where
- Wapello County, 2.94 mi SE of Farson
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -92.210
Numerous four to six inch diameter tree branches were downed by winds estimated in the 65 MPH range.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
- Hail and Damaging Winds in Missouri, June 16, 20121.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376767, 377046, 376760, 376762, 377047, 376769, 376768, 376763, 376765, 376757, 376758, 376770, 376766, 376771, 376780.